Hail, Chase
- When
- May 4, 6:20 AM CST
- Where
- Chase County, 0.88 mi SW of Strong City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.390, -96.540
Another round of early morning elevated supercells produced very large hail across portions of central and south central Kansas on May 4th, 2020.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Another round of early morning elevated supercells produced very large hail across portions of central and south central Kansas on May 4th, 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 4, 5:31 AM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 631 AM CDT Mon May 4 2020 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Tuesday Night) Issued at 243 AM CDT Mon May 4 2020 Forecast highlights: Severe thunderstorm potential today, shower/thunderstorm chances late Wednesday night through Thursday night, high probability of below normal temperatures Thursday through early to mid next week. Similar to yesterday early morning, expecting scattered to numerous thunderstorms to eventually develop between roughly 4-7 AM across portions of central and south-central Kansas, gradually developing and moving/expanding into east-central and southeast Kansas through mid-late morning. The culprits will be strengthening 850-700mb warm/moist advection ahead of approaching shortwave energy. Strong to severe storms are possible given the combination of ample elevated buoyancy, strong effective deep layer shear, and steep mid-level lapse rates. Elevated supercells are once again possible, capable of golfball size hail or larger and locally heavy rainfall. A damaging wind threat may eventually develop as well if numerous storm-mergers causes activity to grow upscale into bowing segments. If this morning's thunderstorms do not scour out the airmass too bad, a strongly unstable warm sector should develop for surface- based thunderstorms after about 3-4 PM, generally along and east of the Flint Hills corridor of southeast Kansas, as the Pacific cold front approaches from the west. Strong deep layer shear/instability combination should support supercells or supercell structures embedded within QLCS segments, capable of golfball size hail or larger and damaging winds. Additionally, thinking a tornado or two is possible, given ample low-level shear, low-level instability, and relatively low cloud bases as progged by the RAP, NAM, GFS. In fact, if the RAP forecast soundings verify, large clockwise turning hodographs would support the potential for a strong tornado. Once again though, the afternoon severe threat is contingent on this morning's storms not scouring out the airmass. Stay tuned. .LONG TERM...(Wednesday through Sunday) Issued at 243 AM CDT Mon May 4 2020 Our next chance of showers/thunderstorms will arrive late Wednesday night through Thursday night, as shortwave energy approaches from the northwest. Despite impressive deep layer shear owing to the northwest flow aloft, instability looks to be rather meager, so severe weather appears unlikely at this time. An overall cooling trend is expected Thursday through at least early to mid next week, as an unseasonably deep eastern CONUS upper trough develops and maintains itself for several days. This will support seasonably cool to below normal temperatures across the region, with daytime highs mostly in the 60s and overnight lows in the 40s. However, the cooler GFS would support some daytime highs in the 50s and 30s-40s for overnight lows. At this time, we are not expecting freezing temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 626 AM CDT Mon May 4 2020 Scattered strong to severe thunderstorms will impact portions of central and eastern Kansas this morning, mainly northeast of a line extending from Great Bend to Wichita to Winfield. Widespread IFR will spread north across the region this morning, possibly going LIFR for locations west of the Flint Hills. Another chance for scattered thunderstorms will be over far southeast Kansas between about 3-7 PM. IFR conditions will improve to VFR from northwest to southeast this afternoon in wake of a cold front. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 51 74 50 / 40 10 0 0 Hutchinson 70 49 73 48 / 50 0 0 0 Newton 69 49 72 49 / 70 10 0 0 ElDorado 73 50 73 49 / 60 10 0 0 Winfield-KWLD 81 51 74 49 / 30 10 0 0 Russell 67 45 74 45 / 50 0 0 0 Great Bend 71 46 74 46 / 50 0 0 0 Salina 65 47 73 47 / 80 10 0 0 McPherson 68 48 72 47 / 60 0 0 0 Coffeyville 79 53 72 49 / 60 40 0 0 Chanute 74 51 71 48 / 80 40 0 0 Iola 70 51 71 48 / 80 40 0 0 Parsons-KPPF 77 52 71 49 / 60 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 323 AM CDT Mon May 4 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 323 AM CDT Mon May 4 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are possible this morning across portions of central, south-central, and southeast Kansas, especially along and northeast of a line extending from roughly Great Bend to Wichita to Winfield. The strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible again this afternoon through early evening, generally along and east of a line extending from Eureka to Moline to Sedan between about 3 and 7 PM. There remains some uncertainty on whether thunderstorms will even form, especially if this morning's thunderstorms are fairly widespread. However, if thunderstorms are able to develop, the strongest activity will be capable of golfball size hail or larger, 60 to 70 mph winds, and locally heavy rainfall. Additionally, the environment could support a few tornadoes...stay tuned. There is a chance for showers and thunderstorms late Wednesday night through Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning, roughly along and northeast of a line extending from Great Bend to Wichita to Winfield, and again between about 3 and 7 PM along and east of a line extending from Eureka to Moline to Sedan. All reports of severe weather are greatly appreciated...thank you. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
553 AM CDT Mon May 4 2020
KSZ032-047-041130-
Russell KS-Barton KS-
553 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Russell County in central Kansas...
Northern Barton County in central Kansas...
* Until 630 AM CDT.
* At 550 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Galatia, or 7 miles northeast
of Otis...moving east-northeast at 50 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Hoisington, Olmitz, Milberger, Galatia, Susank and Odin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3880 9849 3856 9848 3850 9903 3870 9903
3870 9904
TIME...MOT...LOC 1052Z 257DEG 46KT 3858 9894
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
606 AM CDT Mon May 4 2020
KSZ032-041130-
Russell KS-
606 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Russell County in central Kansas...
* Until 630 AM CDT.
* At 604 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles northwest of Milberger, or 7
miles south of Walker...moving east at 45 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Russell, Lucas, Gorham, Dorrance, Milberger, Bunker Hill, Wilson
State Park, Wilson Lake and Russell Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3899 9904 3908 9848 3878 9849 3870 9901
3870 9904
TIME...MOT...LOC 1105Z 254DEG 36KT 3877 9903
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
625 AM CDT Mon May 4 2020
KSZ049-041145-
Saline KS-
625 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Saline County in central Kansas...
* Until 645 AM CDT.
* At 623 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles north of Gypsum, or 12 miles
east of Salina...moving northeast at 35 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Salina, Gypsum, New Cambria and Kipp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3869 9737 3867 9743 3886 9763 3895 9737
TIME...MOT...LOC 1125Z 243DEG 31KT 3880 9739
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
654 AM CDT Mon May 4 2020
KSZ053-041230-
Chase KS-
654 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Chase County in east central Kansas...
* Until 730 AM CDT.
* At 653 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 9 miles east of Florence...moving
east at 40 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Cedar Point,
Saffordville, Tallgrass Prairie and Tallgrass Prairie Preserve.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central and east central Kansas.
LAT...LON 3822 9636 3818 9684 3835 9684 3835 9682
3839 9682 3849 9636
TIME...MOT...LOC 1154Z 249DEG 34KT 3828 9676
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
717 AM CDT Mon May 4 2020
KSZ049-041245-
Saline KS-
717 AM CDT Mon May 4 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Saline County in central Kansas...
* Until 745 AM CDT.
* At 715 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Smolan, or just southwest of
Salina...moving northeast at 35 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Salina, Smolan, New Cambria, Kipp and Salina Airport.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
central Kansas.
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3876 9737 3865 9773 3885 9784 3896 9758
3896 9738
TIME...MOT...LOC 1217Z 242DEG 33KT 3877 9770
DARMOFALThe Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 12:20 UTC.
25 hail. Local standard time, as filed.
Heavy rain was also reported.
The hail was nickel to quarter size.
The hail was reported to be dime to quarter size. The hail lasted 5 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880813, 880815, 880816, 880817, 880818, 880819, 880820, 880821, 880822, 880823, 880824, 880825, 880826, 880828, 880829, 880830, 880831, 880832, 880834, 880835, 880836, 880837, 880838, 880839, 880840.